The role of parkinsonism and antiparkinsonian therapy in the subsequent development of tardive dyskinesia

K. J. Elliott, S. Lewis, R. S. El-Mallakh, Stephen Warwick Looney, R. Caudill, T. Bacani-Oropilla

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Tardive dyskinesia (TD) is a side effect of prolonged neuroleptic treatment presenting as abnormal involuntary movements. This troublesome disorder occurs in only 15-30% of patients taking neuroleptics, suggesting that these individuals may be physiologically distinct so as to be predisposed. This study analyzed possible factors contributing to TD development. Fifty patients on depot neuroleptics for more than 7.1 years were prospectively examined for TD and drug-induced parkinsonism (DIP) using the Smith-Trims rating scale for an average of 5 years. The patients were assessed for the severity of the movement and if the movement increased or decreased with respect to neuroleptic dosage, anticholinergic dosage, parkinsonism, and other related factors. Both TD and DIP increased over time. In the patients whose dose of neuroleptic decreased, the increase in TD ratings was not significant. Using a forward stepwise regression DIP was found to increase as TD worsened but did not appear to predict subsequent TD development. Anticholinergic treatment showed a less significant correlation with the change in TD. These results have implications for the management of combined TD and DIP presentation.

Original languageEnglish (US)
Pages (from-to)197-203
Number of pages7
JournalAnnals of Clinical Psychiatry
Volume6
Issue number3
StatePublished - Dec 1 1994

Fingerprint

Antiparkinson Agents
Parkinsonian Disorders
Antipsychotic Agents
Therapeutics
Dyskinesias
Cholinergic Antagonists
Pharmaceutical Preparations
Tardive Dyskinesia

Keywords

  • Anticholinergics
  • Neuroleptics
  • Parkinsonism
  • Tardive dyskinesia

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Elliott, K. J., Lewis, S., El-Mallakh, R. S., Looney, S. W., Caudill, R., & Bacani-Oropilla, T. (1994). The role of parkinsonism and antiparkinsonian therapy in the subsequent development of tardive dyskinesia. Annals of Clinical Psychiatry, 6(3), 197-203.

The role of parkinsonism and antiparkinsonian therapy in the subsequent development of tardive dyskinesia. / Elliott, K. J.; Lewis, S.; El-Mallakh, R. S.; Looney, Stephen Warwick; Caudill, R.; Bacani-Oropilla, T.

In: Annals of Clinical Psychiatry, Vol. 6, No. 3, 01.12.1994, p. 197-203.

Research output: Contribution to journalArticle

Elliott, KJ, Lewis, S, El-Mallakh, RS, Looney, SW, Caudill, R & Bacani-Oropilla, T 1994, 'The role of parkinsonism and antiparkinsonian therapy in the subsequent development of tardive dyskinesia', Annals of Clinical Psychiatry, vol. 6, no. 3, pp. 197-203.
Elliott, K. J. ; Lewis, S. ; El-Mallakh, R. S. ; Looney, Stephen Warwick ; Caudill, R. ; Bacani-Oropilla, T. / The role of parkinsonism and antiparkinsonian therapy in the subsequent development of tardive dyskinesia. In: Annals of Clinical Psychiatry. 1994 ; Vol. 6, No. 3. pp. 197-203.
@article{a63302be0f8c46cdaeba106c77023c44,
title = "The role of parkinsonism and antiparkinsonian therapy in the subsequent development of tardive dyskinesia",
abstract = "Tardive dyskinesia (TD) is a side effect of prolonged neuroleptic treatment presenting as abnormal involuntary movements. This troublesome disorder occurs in only 15-30{\%} of patients taking neuroleptics, suggesting that these individuals may be physiologically distinct so as to be predisposed. This study analyzed possible factors contributing to TD development. Fifty patients on depot neuroleptics for more than 7.1 years were prospectively examined for TD and drug-induced parkinsonism (DIP) using the Smith-Trims rating scale for an average of 5 years. The patients were assessed for the severity of the movement and if the movement increased or decreased with respect to neuroleptic dosage, anticholinergic dosage, parkinsonism, and other related factors. Both TD and DIP increased over time. In the patients whose dose of neuroleptic decreased, the increase in TD ratings was not significant. Using a forward stepwise regression DIP was found to increase as TD worsened but did not appear to predict subsequent TD development. Anticholinergic treatment showed a less significant correlation with the change in TD. These results have implications for the management of combined TD and DIP presentation.",
keywords = "Anticholinergics, Neuroleptics, Parkinsonism, Tardive dyskinesia",
author = "Elliott, {K. J.} and S. Lewis and El-Mallakh, {R. S.} and Looney, {Stephen Warwick} and R. Caudill and T. Bacani-Oropilla",
year = "1994",
month = "12",
day = "1",
language = "English (US)",
volume = "6",
pages = "197--203",
journal = "Annals of Clinical Psychiatry",
issn = "1040-1237",
publisher = "Dowden Health Media,Inc",
number = "3",

}

TY - JOUR

T1 - The role of parkinsonism and antiparkinsonian therapy in the subsequent development of tardive dyskinesia

AU - Elliott, K. J.

AU - Lewis, S.

AU - El-Mallakh, R. S.

AU - Looney, Stephen Warwick

AU - Caudill, R.

AU - Bacani-Oropilla, T.

PY - 1994/12/1

Y1 - 1994/12/1

N2 - Tardive dyskinesia (TD) is a side effect of prolonged neuroleptic treatment presenting as abnormal involuntary movements. This troublesome disorder occurs in only 15-30% of patients taking neuroleptics, suggesting that these individuals may be physiologically distinct so as to be predisposed. This study analyzed possible factors contributing to TD development. Fifty patients on depot neuroleptics for more than 7.1 years were prospectively examined for TD and drug-induced parkinsonism (DIP) using the Smith-Trims rating scale for an average of 5 years. The patients were assessed for the severity of the movement and if the movement increased or decreased with respect to neuroleptic dosage, anticholinergic dosage, parkinsonism, and other related factors. Both TD and DIP increased over time. In the patients whose dose of neuroleptic decreased, the increase in TD ratings was not significant. Using a forward stepwise regression DIP was found to increase as TD worsened but did not appear to predict subsequent TD development. Anticholinergic treatment showed a less significant correlation with the change in TD. These results have implications for the management of combined TD and DIP presentation.

AB - Tardive dyskinesia (TD) is a side effect of prolonged neuroleptic treatment presenting as abnormal involuntary movements. This troublesome disorder occurs in only 15-30% of patients taking neuroleptics, suggesting that these individuals may be physiologically distinct so as to be predisposed. This study analyzed possible factors contributing to TD development. Fifty patients on depot neuroleptics for more than 7.1 years were prospectively examined for TD and drug-induced parkinsonism (DIP) using the Smith-Trims rating scale for an average of 5 years. The patients were assessed for the severity of the movement and if the movement increased or decreased with respect to neuroleptic dosage, anticholinergic dosage, parkinsonism, and other related factors. Both TD and DIP increased over time. In the patients whose dose of neuroleptic decreased, the increase in TD ratings was not significant. Using a forward stepwise regression DIP was found to increase as TD worsened but did not appear to predict subsequent TD development. Anticholinergic treatment showed a less significant correlation with the change in TD. These results have implications for the management of combined TD and DIP presentation.

KW - Anticholinergics

KW - Neuroleptics

KW - Parkinsonism

KW - Tardive dyskinesia

UR - http://www.scopus.com/inward/record.url?scp=0028598231&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028598231&partnerID=8YFLogxK

M3 - Article

VL - 6

SP - 197

EP - 203

JO - Annals of Clinical Psychiatry

JF - Annals of Clinical Psychiatry

SN - 1040-1237

IS - 3

ER -